Categories
Loading
Welcome to Babble,
Settings
Sign Out

Get the Babble Newsletter!

Already have an account? .

Side Effects of My IVF Drugs (So Far)

Closing in on Day 5 of Lupron injections — the first fertility drug I’m taking from a long list — and it hasn’t been too bad thus far. I was prescribed this drug because, apparently, I’m an “early ovulator,” which is only a concern for when the doctor goes to retrieve my eggs for IVF. Early ovulation means my eggs have the potential to be “immature.” Since my menstrual cycles are short, meaning they begin every 28 days as opposed to 30 or 31 days, my eggs don’t have as much time in my ovaries, which is where they grow, and, well, mature. So, I’m on Lupron to slow my ovulation and allow my eggs to be primed for fertilization.

While it has been pretty simple so far, that’s not to say I haven’t noticed any side effects, because I most certainly have.

It’s been difficult for me to accept that I need to take this many drugs for IVF, mostly because I rarely even take an aspirin for a headache. I’m not one of those people who readily trusts pharmaceuticals; in fact, I’m quite the opposite. So following the doctor’s orders has only been made possible by my deep desire to have a family with my wife. That’s not to say I haven’t pushed back where I could. I asked if it was necessary to take antibiotics that were prescribed as a “precautionary measure” for a procedure in which my uterus was filled with a saline solution. The drugs were heavy and intended to stave off a potential infection that could result from the procedure. I was told that taking the antibiotics wasn’t required, was warned what could happen, and decided not to take the drug. Needless to say, I never got any such infection, and I’m glad that I didn’t take these antibiotics unnecessarily.

I think doctors are overly cautious, and I think they should be. But I also think we don’t give ourselves enough credit when it comes to listening to our bodies and knowing what does and doesn’t work for us. A reader recently warned me of her experience with Lupron, and I always appreciate when people share their stories; it’s the stuff the doctors rarely tell you. But I also think everyone is different. Heck, I know we are. And sharing advice, to me, is like telling the friend until you’re blue in the face that “he just isn’t right for you.” She’s got to learn it on her own. She’s got to get there without anything you say to her. And she will. On her time. God willing.

And that’s what my short journey with Lupron has been like so far: Me learning me.

Turns out, I’m not so terrified of needles, giving myself an injection is a cake-walk, and it’s way more fun when my wife does it for me (Please no “that’s what she said” jokes!).

But how has Lupron made me feel? Like I said before, the injection site (below the belly button) stings for about 10 minutes after the shot. But I also notice that I’m sleeping very hard. I’m usually a pretty sound sleeper, but this is the type of sleep that when your alarm goes off, you remember no slight tosses or turns from the night, and your body feels very heavy from slumber. And well-rested, too. I woke up each morning this week thinking, “Wow, what a great night’s sleep.”

But as the day goes on, I remember very bizarre dreams. Disturbing dreams. The first night, I had a dream of a developing, dying fetus — as in, the fetus was actually dead, but growing in its death; its death becoming greater and greater. Another time, I dreamed of changing a little girl’s diaper (she was not my baby), and when I unfastened her diaper, it was spattered with blood, like where the urine would be. The dreams are dark, and I don’t know if they say more about my own fears or if they are a direct result of the Lupron injections. But I can say: They only started after taking Lupron.

I also find that the first few hours of my mornings bring an accelerated heartbeat. I don’t know if this is related to the unusually deep sleep I’m getting, if it’s associated with the excitement of our fertility journey, or if it’s actually a side effect of Lupron. My mind has always been a very strong power in my life, so I’d likely experience all of these things if given a placebo.

I’ll continue to monitor how I feel each day, and as far as the side effects I was warned about (hot flashes and headaches) I haven’t experienced either.

Photo: 123RF Stock Photos

Read more of Aela’s writing at Two Moms Make A Right

And don’t miss a post!
Follow Aela’s Baby-blog Board on Pinterest

Follow Two Moms Make a Right on Twitter and Facebook

FacebookTwitterGoogle+TumblrPinterest
Tagged as:

Use a Facebook account to add a comment, subject to Facebook's Terms of Service and Privacy Policy. Your Facebook name, profile photo and other personal information you make public on Facebook (e.g., school, work, current city, age) will appear with your comment. Learn More.

FacebookTwitterGoogle+TumblrPinterest